Aspirin : Uses, Side Effects, Interactions & More
Why is this medication prescribed?
Prescription aspirin is used to treat the symptoms of rheumatoid arthritis (arthritis caused by inflammation of the joints), osteoarthritis (arthritis caused by rupture of the joints), systemic lupus erythematosus (condition in which the immune system attacks the joints and organs and causes pain and swelling) and certain other rheumatic diseases (conditions in which the immune system attacks parts of the body). Over the counter aspirin is used to reduce fever and relieve mild to moderate pain from headaches, menstruation, arthritis, colds, toothaches, and muscle aches. Over-the-counter aspirin is also used to prevent heart attacks in people who have had a heart attack in the past or who have angina (chest pain that occurs when the heart doesn’t get enough oxygen). Over-the-counter aspirin is also used to reduce the risk of death in people who have had or have recently had a heart attack. Over-the-counter aspirin is also used to prevent ischemic strokes (strokes that occur when a blood clot blocks blood flow to the brain) or small strokes (strokes that occur when blood flow to the brain is blocked for a short time. ) in people who have historically had this type of stroke or mini stroke. Aspirin will not prevent hemorrhagic strokes (strokes caused by bleeding in the brain). Aspirin is in a group of medications called salicylates. It works by stopping the production of certain natural substances that cause fever, pain, swelling, and blood clots.
Aspirin is also available in combination with other medications such as antacids, pain relievers, and cough and cold medications. This monograph contains only information on the use of aspirin only. If you are using a combination product, read the information on the prescription container or label or ask your doctor or pharmacist for more information.
How should this medicine be used?
Prescription aspirin comes as an extended-release (long-acting) tablet. Over-the-counter aspirin comes as a regular tablet, a delayed-release tablet (releases the medicine into the intestine to prevent damage to the stomach), a chewable tablet, powder, and a gum to take by mouth, and a suppository to use by mouth. rectal. Prescribed aspirin is generally taken two or more times a day. Over-the-counter aspirin is usually taken once a day to reduce the risk of a heart attack or stroke. Over-the-counter aspirin is usually taken every 4 to 6 hours as needed to treat fever or pain. Follow the directions on the package or prescription label carefully, and ask your doctor or pharmacist to explain any part you do not understand. Take aspirin exactly as directed. Do not take more or less or take it more often than directed on the package label or prescribed by your doctor.
Swallow the extended-release tablets whole with a full glass of water. Do not break, crush, or chew them.
Swallow the delayed-release tablets with a full glass of water.
Aspirin chewable tablets can be chewed, crushed, or swallowed whole. Drink a full glass of water immediately after taking these tablets.
Ask a doctor before giving aspirin to your child or teenager. Aspirin can cause Reye’s syndrome (a serious condition in which fat accumulates in the brain, liver, and other body organs) in children and adolescents, especially if they have a virus like chickenpox or the flu.
If you have had oral surgery or surgery to remove your tonsils in the past 7 days, talk to your doctor about which types of aspirin are safe for you.
The delayed-release tablets begin to work some time after taking them. Do not take delayed-release tablets for fever or pain that must be relieved quickly.
Stop taking aspirin and call your doctor if your fever lasts for more than 3 days, if your pain lasts for more than 10 days, or if the part of your body that was sore becomes red or swollen. You may have a condition that needs to be treated by a doctor.
To insert an aspirin suppository into the rectum, follow these steps:
Remove the wrap.
Immerse the tip of the suppository in water.
Lie on your left side and lift your right knee toward your chest. (If you are left-handed, lie on your right side and raise your left knee.)
Using your finger, insert the suppository into the rectum, about 1/2 to 1 inch (1.25 to 2.5 centimeters) in infants and children and 1 inch (2.5 centimeters) in adults. Hold it in place for a few moments.
Don’t stop for at least 15 minutes. Then wash your hands well and resume your normal activities.
Other uses for this medicine
Aspirin is also sometimes used to treat rheumatic fever (a serious condition that can develop after a strep throat infection and can cause inflammation of the heart valves) and Kawasaki disease (a disease that can cause heart problems in the children). Aspirin is also sometimes used to reduce the risk of blood clots in patients who have artificial heart valves or other heart conditions and to prevent certain complications of pregnancy.
What special precautions should I follow?
Before taking aspirin,
Tell your doctor and pharmacist if you are allergic to aspirin, other pain or fever medications, tartrazine dye, or any other medications.
Tell your doctor and pharmacist what prescription and over-the-counter medications, vitamins, nutritional supplements, and herbal products you are taking or plan to take. Be sure to mention any of the following: acetazolamide (Diamox); angiotensin-converting enzyme (ACE) inhibitors such as benazepril (Lotensin), captopril (Capoten), enalapril (Vasotec), fosinopril (Monopril), lisinopril (Prinivil, Zestril), moexipril (Univasc), perindopril, (Aceon), quina (quinapril Accupril), ramipril (Altace) and trandolapril (Mavik); anticoagulants (‘blood thinners’) such as warfarin (Coumadin) and heparin; beta-blockers such as atenolol (Tenormin), labetalol (Normodyne), metoprolol (Lopressor, Toprol XL), nadolol (Corgard) and propranolol (Inderal); diuretics (‘water pills’); medications for diabetes or arthritis; gout medications such as probenecid and sulfinpyrazone (Anturane); methotrexate (Trexall); other non-steroidal anti-inflammatory drugs (NSAIDs) such as naproxen (Aleve, Naprosyn); phenytoin (Dilantin); and valproic acid (Depakene, Depakote). Your doctor may need to change the doses of your medications or monitor you more carefully for side effects.
If you are taking aspirin regularly to prevent a heart attack or stroke, do not take ibuprofen (Advil, Motrin) to treat pain or fever without consulting your doctor. Your doctor will probably tell you to allow some time between taking your daily dose of aspirin and taking a dose of ibuprofen.
tell your doctor if you have or have ever had asthma, frequent runny nose or runny nose, or nasal polyps (growths on the lining of your nose). If you have these conditions, there is a risk that you will have an allergic reaction to aspirin. Your doctor may tell you not to take aspirin.
tell your doctor if you often have heartburn, upset stomach, or stomach pain and if you have or have ever had ulcers, anemia, bleeding problems such as hemophilia, or kidney or liver disease.
tell your doctor if you are pregnant, especially if you are in the last months of your pregnancy, plan to become pregnant, or are breastfeeding. If you become pregnant while taking aspirin, call your doctor. Aspirin can harm the fetus and cause problems with childbirth if taken during the last months of pregnancy.
If you are going to have surgery, including dental surgery, tell the doctor or dentist that you are taking aspirin.
If you drink three or more alcoholic beverages every day, ask your doctor if you should take aspirin or other pain and fever medications.
What special dietary instructions should I follow?
Unless your doctor tells you otherwise, continue your normal diet.
What should I do if I forget a dose?
If your doctor has told you to take aspirin regularly and miss a dose, take the missed dose as soon as you remember. However, if it is almost time for the next dose, skip the missed dose and continue your regular dosing schedule. Do not take a double dose to make up for a missed dose.
What side effects can this medication cause?
Aspirin may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:
- stomach pain
Some side effects can be serious. If you experience any of the following symptoms, call your doctor immediately:
- bloody vomit
- vomit that looks like coffee grounds
- bright red blood in stools
- black or tarry stools
- swelling of the eyes, face, lips, tongue, or throat
- cold, clammy skin
- ringing in the ears
- loss of hearing
- wheezing or difficulty breathing
- fast heartbeat
- fast breathing
Aspirin can cause other side effects. Call your doctor if you experience any unusual problems while taking this medication.
If you experience a serious side effect, you or your doctor can submit an online report to the Food and Drug Administration (FDA) MedWatch Adverse Event Reporting Program (http://www.fda.gov/Safety/MedWatch) or by phone (1-800-332-1088).
What should I know about storage and disposal of this medication?
Keep this medicine in its container, tightly closed and out of the reach of children. Store it at room temperature and away from excess heat and moisture (not in the bathroom). Store aspirin suppositories in a cool place or in the refrigerator. Discard tablets that have a strong vinegar odor.
It is important to keep all medications out of the sight and reach of children, as many containers (such as those for taking pills weekly and those used for eye drops, creams, patches and inhalers) are not resistant to children and children. young children can easily open them. To protect young children from poisoning, always close the safety caps and immediately put the medicine in a safe place, one that is up and away and out of your sight and reach. http://www.upandaway.org
Unnecessary medications must be disposed of in special ways to ensure that pets, children, and others cannot consume them. However, you should not flush this medication down the toilet. Instead, the best way to get rid of your medication is through a medication take-back program. Talk to your pharmacist or contact your local garbage / recycling department for information on return programs in your community. See the FDA’s Safe Disposal of Medicines website (http://goo.gl/c4Rm4p) for more information if you do not have access to a take-back program.
In case of emergency/overdose
In case of overdose, call the poison control helpline at 1-800-222-1222. Information is also available online at https://www.poisonhelp.org/help. If the victim collapsed, had a seizure, is having trouble breathing, or cannot wake up, call 911 immediately.
Symptoms of overdose may include:
- burning pain in the throat or stomach
- decreased urination
- hallucination (seeing things or hearing voices that are not there)
- loss of consciousness for a period of time
- uncontrollable shaking of a part of the body
- abnormally excited mood
- talking a lot and saying things that do not make sense
- fear or nervousness
- double vision
What other information should I know?
Keep all your appointments with your doctor.
If you are taking prescription aspirin, do not let anyone else take your medicine. Ask your pharmacist any questions you have about refilling your prescription.
It is important that you keep a written list of all prescription and over-the-counter (non-prescription) medications you are taking, as well as any products such as vitamins, minerals, or other dietary supplements. You should carry this list with you every time you visit a doctor or if you are admitted to a hospital. It is also important information to take with you in emergencies.
- Anacin Aspirin Regimen
- Bayer Aspirin
Brand names of combination products
- Alka-Seltzer® (containing Aspirin, Citric Acid, Sodium Bicarbonate)
- Alka-Seltzer® Extra Strength (containing Aspirin, Citric Acid, Sodium Bicarbonate)
- Alka-Seltzer® Morning Relief (containing Aspirin, Caffeine)
- Alka-Seltzer® Plus Flu (containing Aspirin, Chlorpheniramine, Dextromethorphan)
- Alka-Seltzer® PM (containing Aspirin, Diphenhydramine)
- Alor® (containing Aspirin, Hydrocodone)
- Anacin® (containing Aspirin, Caffeine)
- Anacin® Advanced Headache Formula (containing Acetaminophen, Aspirin, Caffeine)
- Aspircaf® (containing Aspirin, Caffeine)
- Axotal® (containing Aspirin, Butalbital)
- Azdone® (containing Aspirin, Hydrocodone)
- Bayer® Aspirin Plus Calcium (containing Aspirin, Calcium Carbonate)
- Bayer® Aspirin PM (containing Aspirin, Diphenhydramine)
- Bayer® Back and Body Pain (containing Aspirin, Caffeine)
- BC Headache (containing Aspirin, Caffeine, Salicylamide)
- BC Powder (containing Aspirin, Caffeine, Salicylamide)
- Damason-P® (containing Aspirin, Hydrocodone)
- Emagrin® (containing Aspirin, Caffeine, Salicylamide)
- Endodan® (containing Aspirin, Oxycodone)
- Equagesic® (containing Aspirin, Meprobamate)
- Excedrin® (containing Acetaminophen, Aspirin, Caffeine)
- Excedrin® Back & Body (containing Acetaminophen, Aspirin)
- Goody’s® Body Pain (containing Acetaminophen, Aspirin)
- Levacet® (containing Acetaminophen, Aspirin, Caffeine, Salicylamide)
- Lortab® ASA (containing Aspirin, Hydrocodone)
- Micrainin® (containing Aspirin, Meprobamate)
- Momentum® (containing Aspirin, Phenyltoloxamine)
- Norgesic® (containing Aspirin, Caffeine, Orphenadrine)
- Orphengesic® (containing Aspirin, Caffeine, Orphenadrine)
- Panasal® (containing Aspirin, Hydrocodone)
- Percodan® (containing Aspirin, Oxycodone)
- Robaxisal® (containing Aspirin, Methocarbamol)
- Roxiprin® (containing Aspirin, Oxycodone)
- Saleto® (containing Acetaminophen, Aspirin, Caffeine, Salicylamide)
- Soma® Compound (containing Aspirin, Carisoprodol)
- Soma® Compound with Codeine (containing Aspirin, Carisoprodol, Codeine)
- Supac® (containing Acetaminophen, Aspirin, Caffeine)
- Synalgos-DC® (containing Aspirin, Caffeine, Dihydrocodeine)
- Talwin® Compound (containing Aspirin, Pentazocine)
- Vanquish® (containing Acetaminophen, Aspirin, Caffeine)
- Acetylsalicylic acid
25 thoughts on “Aspirin : Uses, Side Effects, Interactions & More”